Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
146 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest an alternative for Mirtazapine to ease Ambien withdrawal process

Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

default
Posted on Tue, 18 Jun 2019 in Mental Health
Question: I've been prescribed 15 mg Mirtazapine at night to help stop using Ambien. But as I try to taper down to 7.5 mg Mirtazapine, daytime sedation becomes very severe, worse than what happens at higher dosages. Mirtazapine is very unusual in that regard, and older people are hit harder with this (I'm 67). Is there an alternative to Mirtazapine that I can switch to that will be easier to taper down gradually? My goal is to be off all sleep medications. And I especially need to be off all benzodiazapines and Z-drugs.



.............................................................................................................................................................................



Just prior to back surgery back in Nov 2017, I was prescribed 15 mg Temazepam for sleep (because of severe back pain). I ended up having to get an addiction doctor to help me get off Temazepam, prescribing me 200-400 mg Gabapentin for 2 weeks, then 7.5-15 mg Mirtazapine for 2 weeks, after which another doctor prescribed me 5 mg Ambien, which I was on for about 8 weeks until the same addiction doctor put me back on 7.5-22.5 mg Mirtazapine in order for me to stop taking Ambien. During this whole time, I've been having increasing difficulty with persistent "daytime sedation", especially after I started Ambien. I've never used sleep medications before in my life. Can Ambien cause significant and persistent feeling of sedation during the day for someone my age? And can I hope that will go away once I stop all sleep medications? Right now it's not so bad, because I took a large 22.5 mg dose of Mirtazapine last night--but I don't want to keep on taking such large doses of Mirtazapine.

I have a very hard time gertting a hold of any psychiatrist that will be able to advise me of such matters. They're "all booked up". I need one badly. How may I keep asking you more questions like this?
doctor
Answered by Dr. Alexander H. Sheppe 46 hours later
Brief Answer:
Consultation

Detailed Answer:

Hello,

An alternative would be trazodone, a sleep medication that, unlike Mirtazapine, has less of a sedation effect at lower doses. This is a very well-tolerated medication that I think would be a good alternative for you.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Alexander H. Sheppe, Psychiatrist



.............................................................................................................................................................................



Brief Answer:
Followup

Detailed Answer:

Hi,

1. Can Ambien cause a significant and persistent feeling of sedation during the day for someone my age? And can I hope that will go away once I stop all sleep medications?

Yes, and yes.

2. I have a very hard time getting a hold of any psychiatrist that will be able to advise me of such matters. They're "all booked up". I need one badly. How may I keep asking you more questions like this?

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Alexander H. Sheppe, Psychiatrist
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Alexander H. Sheppe 5 hours later
After being on 15 to 22 mg Mirtazapine for about 10 days, I quit cold turkey last night because the daytime symptoms were getting too severe for me. Today, daytime symptoms have improved, but how much longer will I be experiencing these daytime symptoms, if I don't take Mirtazapine or any other psychotropic drugs? And could I be having any rebound or withdrawal symptoms from either the 8 weeks' use of Ambien or the 10 days' use of Mirtazapine, such as anxiety which seems to arise spontaneously?

The worst of the daytime symptoms is a persistent feeling of sedation, like a feeling of being drunk, which is controlled if I "stay put" such as sitting in front of the computer. If I get up and walk around, such as taking a short walk, the feeling of sedation and dizziness spontaneously increases. Any motion such as housework can bring on the symptoms.

It's hard for me to separate symptoms that are being caused by the use of the drugs, and those being caused by generalized anxiety that I apparently now have. Harder still to understand why these symptoms seem to rise and fall in the day, i.e., worst in the afternoon, clears up in the evening, regardless of what I'm doing. I need to understand these things better in order for me to more effectively deal with them. Only a few months ago, I was normal and high functioning. Now I'm struggling to recover my original capabilities. I need to talk these things through with a psychiatrist that can help guide me.



doctor
Answered by Dr. Alexander H. Sheppe 2 days later
Brief Answer:
Followup

Detailed Answer:

Hi,

1. How much longer will I be experiencing these daytime symptoms, if I don't take Mirtazapine or any other psychotropic drugs?

Probably 7-14 days.

2. Could I be having any rebound or withdrawal symptoms from either the 8 weeks' use of Ambien or the 10 days' use of Mirtazapine, such as anxiety which seems to arise spontaneously?

This is possible but should resolve within a couple of weeks.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Alexander H. Sheppe, Psychiatrist
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Alexander H. Sheppe 2 hours later
Today, Day 4 after last use of Mirtazapine, I got hit with a really bad spell of anxiety for no good reason, lasted some hours, lifted for a while, then got hit again, more hours of crazy, lifted again spontaneously, and now I'm okay in the evening. It seems like crazy anxiety is my main symptom I'm fighting with, less now having to do with the feeing of "sedation".

Questions:

1) If this could last for 7-14 days, when are the worst days?

2) What I can take to help deal with this crazy anxiety? What is a safer alternative to using lots of alcohol, which sure seems to help?
doctor
Answered by Dr. Alexander H. Sheppe 20 hours later
Brief Answer:
Followup

Detailed Answer:

Hi,

1. Unfortunately, there is no scientific answer to this. The worst tend to be earlier on, but this varies greatly from person to person.

2. The best long-term treatment for anxiety is a combination of weekly cognitive behavioral therapy, plus an SSRI antidepressant. alcohol is a depressant and will worsen anxiety over time.

Hope I have answered your query.

Regards,
Dr. Alexander H. Sheppe, Psychiatrist
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on